Probabilities of Pure Nash Equilibria in Matrix Games when the Payoff Entries of One Player Are Randomly Selected
The Nash equilibrium in pure strategies represents an important solution concept in nonzero sum matrix games. Existence of Nash equilibria in games with known and with randomly selected payoff entries have been studied extensively. In many real games, however, a player may know his own payoff entries but not the payoff entries of the other player. In this paper, we consider nonzero sum matrix games where the payoff entries of one player are known, but the payoff entries of the other player are assumed to be randomly selected. We are interested in determining the probabilities of existence of pure Nash equilibria in such games. We characterize these probabilities by first determining the finite space of ordinal matrix games that corresponds to the infinite space of matrix games with random entries for only one player. We then partition this space into mutually exclusive spaces that correspond to games with no Nash equilibria and with r Nash equilibria. In order to effectively compute the sizes of these spaces, we introduce the concept of top-rated preferences minimal ordinal games. We then present a theorem which provides a mechanism for computing the number of games in each of these mutually exclusive spaces, which then can be used to determine the probabilities. Finally, we summarize the results by deriving the probabilities of existence of unique, nonunique, and no Nash equilibria, and we present an illustrative example.
KeywordsMatrix games Pure Nash equilibria Ordinal games Random payoffs
Unable to display preview. Download preview PDF.
- 1.von Neumann, J., Morgenstern, O.: The Theory of Games and Economic Behavior. Princeton University Press, Princeton (1947) Google Scholar
- 3.Bohnenblust, H.F., Karlin, S., Shapley, L.S.: Solutions of discrete two-person games. In: Contributions to the Theory of Games, vol. 1, pp. 51–73. Princeton University Press, Princeton (1950) Google Scholar
- 13.Peterson, J.: A complete characterization of the Nash solutions in ordinal games. M.S. thesis, Department of Electrical Engineering, University of Pittsburgh (2005) Google Scholar